Nevada, 2013

Flash Flood in Nevada, September 12, 2013

September 12, 2013 · NWS LKN · 1 event in 1 county or zone

Flooding was observed on O'Neil Basin road by an NDOT road crew.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Flooding was observed on O'Neil Basin road by an NDOT road crew.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Sep 12, 1:10 PM PST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 12, 1:10 PM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
210 PM PDT THU SEP 12 2013

.SYNOPSIS...A MOIST LOW PRESSURE SYSTEM WILL SLOWLY DRIFT ACROSS
NORTHEAST NEVADA THROUGH FRIDAY...PRODUCING WIDESPREAD SHOWERS AND
THUNDERSTORMS. AREAS OF LOCALLY HEAVY RAIN ARE EXPECTED. SCATTERED
THUNDERSTORMS WILL PERSIST ACROSS EASTERN NEVADA ON SATURDAY. DRY
WEATHER RETURNS TO NEVADA SUNDAY THROUGH NEXT WEEK.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY.

MOIST LOW PRESSURE SYSTEM SPINNING DIRECTLY OVER NEVADA THIS
AFTERNOON. NUMEROUS SHOWERS AND THUNDERSTORMS ON RADAR, ROTATING
COUNTERCLOCKWISE AROUND A CIRCULATION CENTER BETWEEN ELKO AND
EUREKA. MOISTURE QUALITY CONTINUES TO BE VERY HIGH, WITH
PRECIPITABLE WATER NEAR ONE INCH ACROSS ALL OF NEVADA. ALL SHOWERS
AND THUNDERSTORMS WILL PRODUCE LOCALLY VERY HEAVY RAIN THROUGH
8 PM, WITH RAINFALL RATES OF 1-2 INCHES PER HOUR FROM THE
STRONGEST STORMS. STORM MOTION IS SLOW AND OF COURSE VARIED AND
ERRATIC AMID THE BROAD CIRCULATION. FLASH FLOOD WATCH WILL
CONTINUE, WITH LOCALLY HEAVY RAIN EXPECTED ACROSS ALL ZONES.
EXPECT SHOWER AND THUNDERSTORM COVERAGE TO BEGIN DECREASING AROUND
SUNSET /7 PM/ WITH THE LOSS OF HEATING. JUST LIKE LAST NIGHT,
EXPECT SCATTERED SHOWERS AND ISOLATED THUNDER TO PERSIST
OVERNIGHT. VERY WARM AGAIN TONIGHT UNDER THE CLOUDS, WITH NEAR
RECORD WARM LOW TEMPERATURES IN THE 50S.

FRIDAY...MOIST LOW PRESSURE SITS AND SPINS OVER ELKO COUNTY THE
ENTIRE DAY. ATMOSPHERE IS STILL VERY MOIST WITH PW NEAR ONE INCH.
NAM AND GFS BOTH FORECAST ENOUGH INSTABILITY FOR CONVECTIVE
TEMPERATURES IN THE LOW TO MID 70S TO BE REACHED, AND EXPECT
SHOWERS AND THUNDERSTORMS TO BECOME NUMEROUS ONCE AGAIN BY FRIDAY
AFTERNOON. RAIN AND THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS
ELKO COUNTY. LAST SHIFT EXTENDED THE FLASH FLOOD WATCH THROUGH
FRIDAY EVENING, WHICH IS CLEARLY WARRANTED. WILL ALSO ADD NORTHERN
ELKO COUNTY /ZONE 031/ WHICH IS RECEIVING MANY THUNDERSTORMS
CURRENTLY, AND IS FORECASTED TO RECEIVE SOME OF THE HEAVIEST RAIN
ON FRIDAY, CLOSEST TO THE LOW'S TRACK. STORM MOTION WILL CHANGE ON
FRIDAY, WITH MOST STORMS SHOWING A SLOW SE DRIFT BY FRIDAY AFTERNOON.

SATURDAY...PERSISTENT MOIST LOW PRESSURE SYSTEM FINALLY WEAKENS
AND EXITS NEVADA. DRY WEATHER RETURNS TO THE WESTERN 1/2 OF THE
CWA, BUT MOISTURE AND INSTABILITY REMAIN SUFFICIENT FOR ONE MORE
CROP OF SCATTERED THUNDERSTORMS, MAINLY ACROSS ELKO AND WHITE PINE
COUNTIES. INCREASED THUNDERSTORM COVERAGE IN THE GRIDS, BUT
COVERAGE WILL BE MUCH LESS COMPARED TO THAT SEEN TODAY AND FRIDAY.
AFTERNOON TEMPERATURES SATURDAY WARM 2-4 DEGREES OVER FRIDAY'S
READINGS, AS DRIER AIR BEGINS TO WORK INTO NEVADA.  TURNER

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. MAIN THEME OF THE
LONG TERM...AS COMPARED TO THE SHORT TERM...IS DRY. UPPER LOW WHICH
BROUGHT THE MONSOON MOISTURE WILL BE DEPARTING NORTHEASTWARD AT THE
BEGINNING OF THE PERIOD WITH A MUCH DRIER TROUGH FROM THE PACIFIC
MOVING IN SUNDAY NIGHT. WITH A UPPER LOW SITTING OVER THE PAC NW
EARLY NEXT WEEK DRY WEATHER SHOULD GENERALLY PREVAIL...THOUGH IN
NORTHEASTERN NEVADA MOISTURE MAY TAKE A LITTLE WHILE TO COMPLETELY
GET SCOURED OUT.

THERE IS NOW SOME DISAGREEMENT REGARDING THE POSSIBLE DEEPER AND
COLDER TROUGH DURING THE MIDDLE OF NEXT WEEK. GFS STILL HAS IT...BUT
THE ECMWF HAS MOVED AWAY FROM IT. THEREFORE DID NOT ALTER FORECAST
TOO MUCH THIS FAR OUT.  RCM

&&

.AVIATION...MAINLY VFR CIGS AND VIS NEXT 24 HOURS...OCCASIONALLY
LOWER IN HEAVY THUNDERSTORMS. T-STORMS ARE THE BIGGEST CONCERN...AND
WILL BE MOST NUMEROUS IN THE AFTERNOON/EVENING HOURS BOTH TODAY AND
FRIDAY.  RCM

&&

.FIRE WEATHER...NUMEROUS RAIN SHOWERS AND THUNDERSTORMS THROUGH
FRIDAY WITH LAL'S OF 4-5 AT TIMES. ANY LIGHTNING IGNITIONS WILL
HAVE GREAT DIFFICULTY SPREADING GIVEN WETTING RAINS, HIGH RELATIVE
HUMIDITY, AND GREEN/GROWING FUELS. THUNDERSTORMS WILL BE CONFINED
TO ELKO AND WHITE PINE COUNTY ON SATURDAY, BEFORE DRY WEATHER
RETURNS TO NEVADA SUNDAY AND THROUGH NEXT WEEK.  TURNER

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR NORTHEASTERN NYE
COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...
SOUTHEASTERN ELKO COUNTY...NORTHERN ELKO COUNTY...SOUTHERN LANDER
COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO
COUNTY...WHITE PINE COUNTY.

&&

99/93/93/99
Hazardous weather outlook, Sep 12, 2:14 AM PST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
314 AM PDT THU SEP 12 2013

NVZ031-033>039-041-131015-
NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHEASTERN NYE COUNTY-
314 AM PDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A MOIST STORM SYSTEM WILL CONTINUE TO BRING SHOWERS AND
THUNDERSTORMS ACROSS PORTIONS OF NORTHERN NEVADA...INCLUDING
EASTERN ELKO...WHITE PINE...LANDER/EUREKA...AND NORTHEAST NYE COUNTIES. A FLASH
FLOOD WATCH EXISTS FOR THESE AREAS DUE TO THE POTENTIAL FOR
LOCALIZED HEAVY RAIN FROM THESE STORMS TODAY AND TOMORROW. PLEASE
SEE RNOFFALKN FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE FLASH FLOOD WATCH WILL CONTINUE INTO FRIDAY NIGHT. SLOW DRYING
WILL COMMENCE DURING THE WEEKEND WITH WARMING TEMPERATURES. BREEZY
AND DRY WILL BE THE RULE BEGINNING MONDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Sep 12, 12:21 PM PST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
121 PM PDT THU SEP 12 2013

NVZ030-122100-
HUMBOLDT COUNTY NV-
121 PM PDT THU SEP 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUMBOLDT COUNTY UNTIL 200
PM PDT...

AT 112 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF MIDAS...MOVING WEST AT 10 MPH.

SMALL HAIL...HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING WILL
ACCOMPANY THESE STORMS.

RAINFALL AMOUNTS OF UP TO ONE INCH IN AN HOUR WILL ACCOMPANY THIS
STORM CAUSING PONDING OF WATER ON ROADWAYS AND MINOR ERROSION.

* LOCATIONS IMPACTED INCLUDE...
   TWIN CREEKS MINE...

&&

LAT...LON 4108 11727 4140 11734 4143 11703 4118 11702
TIME...MOT...LOC 2017Z 069DEG 8KT 4124 11711

DD

The radar

The Elko radar (KLRX), 192 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Elko

When
September 12, 2:30 PM PST to 3:00 PM PST
Where
Elko County, 3.17 mi NNW of Shores to 3.42 mi NNW of Shores
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
41.590, -114.800

NDOT Dispatch reported that crews on highway 93 saw flooding on O'Neil Basin road.|Property damage is estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473145.